Adverse effects of extra-articular corticosteroid injections: A systematic review
BMC Musculoskeletal Disorders , Volume 11
Background. To estimate the occurrence and type of adverse effects after application of an extra-articular (soft tissue) corticosteroid injection. Methods. A systematic review of the literature was made based on a PubMed and Embase search covering the period 1956 to January 2010. Case reports were included, as were prospective and retrospective studies that reported adverse events of corticosteroid injection. All clinical trials which used extra-articular corticosteroid injections were examined. We divided the reported adverse events into major (defined as those needing intervention or not disappearing) and minor ones (transient, not requiring intervention). Results. The search yielded 87 relevant studies:44 case reports, 37 prospective studies and 6 retrospective studies. The major adverse events included osteomyelitis and protothecosis; one fatal necrotizing fasciitis; cellulitis and ecchymosis; tendon ruptures; atrophy of the plantar fat was described after injecting a neuroma; and local skin effects appeared as atrophy, hypopigmentation or as skin defect. The minor adverse events effects ranged from skin rash to flushing and disturbed menstrual pattern. Increased pain or steroid flare after injection was reported in 19 studies. After extra-articular injection, the incidence of major adverse events ranged from 0-5.8% and that of minor adverse events from 0-81%. It was not feasible to pool the risk for adverse effects due to heterogeneity of study populations and difference in interventions and variance in reporting. Conclusion. In this literature review it was difficult to accurately quantify the incidence of adverse effects after extra-articular corticosteroid injection. The reported adverse events were relatively mild, although one fatal reaction was reported.
|BMC Musculoskeletal Disorders|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Brinks, A, Koes, B.W, Volkers, A.C, Verhaar, J.A.N, & Bierma-Zeinstra, S.M. (2010). Adverse effects of extra-articular corticosteroid injections: A systematic review. BMC Musculoskeletal Disorders, 11. doi:10.1186/1471-2474-11-206